Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Pittsburgh Knee Rule Acute Knee Fracture X-Ray Decision Formula

Evaluate David Seaberg and Dan Tandberg’s validated Pittsburgh Knee Rule—ordering knee radiographs after blunt trauma or fall ONLY when Age < 12, Age > 50, or inability to walk 4 full weight-bearing steps in the ED.

Higher specificity (60% vs. 28%) than the Ottawa Knee Rule across pediatric & adult blunt falls!

While the Ottawa Knee Rule avoids ~28% of negative knee X-rays in adults, David Seaberg and Dan Tandberg (1994, Annals of Emergency Medicine) derived the Pittsburgh Knee Rule across both children and adults presenting within 6 days of a fall or blunt direct blow to the knee—achieving ~99% sensitivity with significantly higher ~60% specificity!

First verify rule eligibility: the injury mechanism MUST be blunt trauma or a fall (non-contact twisting sports injuries without fall/blow, injuries > 6 days old, or previous knee surgery are excluded from rule clearance). In eligible blunt-trauma/fall patients, knee radiographs are indicated ONLY if Age < 12 years, OR Age > 50 years, OR the patient cannot take 4 FULL weight-bearing steps (heel-and-toe contact on each foot, unlike Ottawa’s toe-touch limping allowance) in the emergency department!

Pittsburgh Knee Rule StepClinical CriterionRadiograph Decision
Eligibility GateMechanism NOT Blunt Trauma / Fall, or > 6 Days / Prior Surgery"Rule Not Applicable (Use Clinical Exam)"
Age Extremes (Pediatric Physeal or > 50)Age < 12 years OR Age > 50 years"Knee X-Ray Indicated (Age < 12 or > 50)"
ED Ambulation Test (Ages 12 to 50)Unable to Walk 4 Full Weight-Bearing Steps in ED"Knee X-Ray Indicated" (Else Cleared!)

Complete Pittsburgh Knee Rule Triage Recommendation

Checks blunt-fall eligibility (B2 = 1 and B5 = 0), then tests OR(Age < 12, Age > 50, Unable_4_Full_Steps = 1).

=IF(OR(B3 <= 0, B2 <> 1, B5 = 1), "Rule Not Applicable (Exclusion / Non-Blunt Mechanism)", IF(OR(B3 < 12, B3 > 50, B4 = 1), "Knee X-Ray Indicated (Pittsburgh Rule Positive)", "No Knee X-Ray Required (Pittsburgh Rule Cleared)"))

Count of Positive Risk Triggers Among Eligible Blunt-Fall Patients (0 to 2)

Tallies age-band trigger (Age < 12 or > 50) plus ED 4-full-step ambulation failure.

=IF(OR(B3 < 12, B3 > 50), 1, 0) + IF(B4 = 1, 1, 0)

Try the example

Use the original values or change them to test your understanding.

Further reading